The Annals of Applied Probability

On the expected total number of infections for virus spread on a finite network

Antar Bandyopadhyay and Farkhondeh Sajadi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this work we consider a simple SIR infection spread model on a finite population of $n$ agents represented by a finite graph $G$. Starting with a fixed set of initial infected vertices the infection spreads in discrete time steps, where each infected vertex tries to infect its neighbors with a fixed probability $\beta\in(0,1)$, independently of others. It is assumed that each infected vertex dies out after an unit time and the process continues till all infected vertices die out. This model was first studied by [Ann. Appl. Probab. 18 (2008) 359–378]. In this work we find a simple lower bound on the expected number of ever infected vertices using breath-first search algorithm and show that it asymptotically performs better for a fairly large class of graphs than the upper bounds obtained in [Ann. Appl. Probab. 18 (2008) 359–378]. As a by product we also derive the asymptotic value of the expected number of the ever infected vertices when the underlying graph is the random $r$-regular graph and $\beta<\frac{1}{r-1}$.

Article information

Ann. Appl. Probab. Volume 25, Number 2 (2015), 663-674.

First available in Project Euclid: 19 February 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 05C80: Random graphs [See also 60B20]
Secondary: 60J85: Applications of branching processes [See also 92Dxx] 90B15: Network models, stochastic

Breadth-first search local weak convergence percolation on finite graphs random $r$-regular graphs susceptible infected removed model virus spread


Bandyopadhyay, Antar; Sajadi, Farkhondeh. On the expected total number of infections for virus spread on a finite network. Ann. Appl. Probab. 25 (2015), no. 2, 663--674. doi:10.1214/14-AAP1007.

Export citation


  • [1] Aldous, D. and Steele, J. M. (2004). The objective method: Probabilistic combinatorial optimization and local weak convergence. In Probability on Discrete Structures. Encyclopaedia Math. Sci. 110 1–72. Springer, Berlin.
  • [2] Alon, N., Benjamini, I. and Stacey, A. (2004). Percolation on finite graphs and isoperimetric inequalities. Ann. Probab. 32 1727–1745.
  • [3] Athreya, K. B. and Ney, P. E. (2004). Branching Processes. Dover Publications, Inc., Mineola, NY.
  • [4] Bollobás, B. (2001). Random Graphs, 2nd ed. Cambridge Univ. Press, Cambridge.
  • [5] Borgs, C., Chayes, J. T., van der Hofstad, R., Slade, G. and Spencer, J. (2005). Random subgraphs of finite graphs. I. The scaling window under the triangle condition. Random Structures Algorithms 27 137–184.
  • [6] Borgs, C., Chayes, J. T., van der Hofstad, R., Slade, G. and Spencer, J. (2005). Random subgraphs of finite graphs. II. The lace expansion and the triangle condition. Ann. Probab. 33 1886–1944.
  • [7] Draief, M., Ganesh, A. and Massoulié, L. (2008). Thresholds for virus spread on networks. Ann. Appl. Probab. 18 359–378.
  • [8] Grimmett, G. (1999). Percolation, 2nd ed. Springer, Berlin.
  • [9] Janson, S., Łuczak, T. and Rucinski, A. (2000). Random Graphs. Wiley, New York.
  • [10] Kozma, G. and Nachmias, A. (2011). A note about critical percolation on finite graphs. J. Theoret. Probab. 24 1087–1096.
  • [11] Wästlund, J. (2012). Replica symmetry of the minimum matching. Ann. of Math. (2) 175 1061–1091.